I have been in agony since my doc changed my tablets 2 weeks ago from Amytripyline to Dosulepin.
I rang her tonight as i have been in loads of pain an she wants to try me on Gabapentin.
It is not the first time she has suggested it but i have been putting it off for months.
I dont like the sound of being weaned on an weaned off of it.
I have been trying to cope taking less potent tablets and am abit worried.
Is anyone else on it an how are you getting on taking it?
Gabapentin is an excellent medication for nerve pain. You will feel drowsy and dizzy initially but gradually that subsides. As with all drugs some people have an adverse reaction.
I was on gabapentin (Neurontin) for over a year and was up to 1600 mg taken at bedtime. I now am on Lyrica which is just an improved substitution for gabapentin. It is shown to be even more effective for pain relief with less side effects. This class of drugs is the only medication that I have been on that has even touched the pain.
These are not narcotics and are not addictive. Usually they are started on low doses which are then gradually increased till you reach a level that relieves your pain. I would not hesitate to take them. If it is nerve pain that you are having then believe me they can be a miracle drug.
I'm being weaned off. I was up to 1800 mg. I have another week left. I had weight gain and water retention. Although the dr. did not think it caused me to retain water. I was getting horrible pain in my fingers. My entire body was sore around the joints. It has gotten better with weaning off. But my neck pain is worse. Once I am completely off it the dr. will give me something else. It really was not doing enough for me to put up with the side effects. Everyone is different. For every bad story you will probably find two good stories. I say give it a try and see how it goes. You only get weaned off because of the withdrawal symptons.
I'm sorry, but I disagree with most of you. Neurontin (gabapentin) was a pain for me. First of all, I ended up on a seafood diet. If I saw it, I ate it. One side-effect that the company won't admit to: your tooth enamel may crack due to the dry-mouth effect. If you choose to use this crap, then make sure you brush at night and drink plenty of water.
Two alternatives you might consider are Topamax or Lyrica.
My experiences with it is good. I had surgery on the 12th of this month, L1-S1 L5 and went dwon to zero for 2 weeks and it was not that bad at all. I think the drug does it job fairly well. It has been a week since the surgery and I am feeling better each day. Most of the pain is gone and it is better than it has been in over 2 years. It was not so bad; celebrex is the worst one that I have been exposed to.
It has been a week and things are going very well over all. I was home in 3 and a half days. The surgery went well and I have been told that I was a model patient.
The night after the surgery I got very sick and started throwing up lots of blood. This happened several times; but that was it and thing are going well ever since. The thumping heaches went away in 5 days. The bathroom was not a big isue and had a stool on day 6. All on the bodys own system all on it' s own.
One of the side affects that I did not expect is that I am now a diabetic
and poke my finger 4 times a day. The average is around 90; the lowest was 72 so far and the highest was 160. More later.
Glad it sounds like things are going well in general. Sorry to hear about the diabetes, though. I'm assuming it's type 2? You might wanna check out the diabetes section of healthboards. There might be other people who have had this happen post-op.
I have a diabetic son, type 1. It's quite a different lifestyle to have to deal with. He's insulin dependent, of course, as all type 1's are. Was just diagnosed a year and a half ago at age 16, misdiagnosed at first by a horrible family doctor. He could have died! We got him to the ER in time, but he had a time of it in ICU for quite a while. Very scary!
Is your doctor saying this is something that might disappear as you progress in your recovery?
Your range, by the way, is excellent! Keep up the good work of controlling your levels!
I have been on neurontin for over a year now, I'm on 2700 mg a day, I can't imagine my life without it! I have severe permanent nerve root damage due to spinal sord compression, I will probably be on this the rest of my life. The side effects were not fun the first week or so and my short term memory is rough some days. But a tablet here & there around the house and that solved that one. I am on a rather high dose the max dose is 3200 mg a day. I started out on 1500 mg a day but I went from IV steroids in the hospital to neurontin so I could go home(can't do IV roids for very long without perm. organ damage). I slowly worked up to the 2700 mg a day. I am having some problems with my spine again and the neurontin isn't working too 100% right now, but it is still what helps me get thru the day the most. I woudl have to say if your not alergic it might be worth a month or two of trying, it does take a lil while to get built up in your system and for the sides effects to quiet down.
Hang in there! I'll be praying!
Roy, I had the same thing happen to me, type 2. It started after my second surgery to remove hardware & add more BMP the first failed fusion. I agree with Emily, your numbers are great. It could very well be the stress of surgery that brought it to the surface. Were you given any steroids after surgery, it can shoot your numbers thru the roof especially if your diabetic.
I had gestational diabetes when I was pregnant with my last two sons, it is brought about by the stress of being pregnant and the fact that you may be predisposed to diabetes since most pregnant women have a history in their families that get this.
Usually once your diagnosed it doesn't go away, but it usually is very managable with diet & exercise, both of which you need to do for your backs sake also.
Right now worry about getting recovered from surgery, I'm sure they did or will explain what you need to do to manage your diabetes, it's very complicated, do exactly what they tell you and your gonna be fine. Once you get recovered start walking and other exercise and you will see it will be easy to manage.
"Thru every dark corner is a door to a new light"
(Dana Reeve) To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
I have sciatica and a disk issue, so I live with chronic back pain. I was prescribed Gabapentin for the pain (1,800mg Ė 2,400mg/day). I took it for 3 months and it didnít really do much for the pain, so I just stopped abruptly. Didnít have any withdrawals, except for maybe insomnia (possibly a withdrawal, possibly not). This may work for other neurological/nerve pain, but if you have a really bad back, I donít think this has the umph to do much IMHO. I wouldnít worry about stopping this particular drug cold turkey too much. You might have some trouble sleeping, but I wouldnít worry about DTís or anything like that . Itís a safe drug relative to any other pain medication in any category. Youíre not going to have severe withdrawal symptoms if the drug you are stopping is wimpy (conservation of energy as the Law of Thermodynamics states).
I was recently prescribed Lyrica for nerve related pain. I took it for 2 days and then read the warnings on the label. I immediately threw the Lyrica in my garbage disposal. I would never take them again after reading the warnings and contraindications. Just my own feelings. I am glad if it helps others but its not for me. I also recently stopped Vicodin after about 6 months. I am sticking with Motrin and living with the pain until I have surgery.
Yeah, well when you start getting into the codeine and hydrocodone drugs youíre just asking for big, big trouble. I was on Vicodin for only three weeks for back pain, and the withdrawal was truly horrific (picture a horrible case of the flu and then some). It did help with the pain somewhat, but I still had to wait about half an hour after taking it before I could fully straighten up and get in the shower before work (not at all worth it IMO). I highly advise against codeine products unless all hope for a normal life is lost. If things are truly horrible pain wise (especially back pain and sciatica), Ultram (Tramadol) is a better option and works well. However, withdrawal from Ultram is no picnic either, though not as severe as codeine and hydrocodone products.
Gabapentin will not help with back pain only the nerve pain associated with it. Nerve pain does not respond well to narcotics. I see a leading authority on nerve pain and he prescribes it for nerve pain originating in the spine. Before gabapentin I was unable to walk at all. I could not put any weight on my foot. This was direct nerve pain due to two herniations and an old spinal fusion. This drug is the only one that gave me any relief.
Gabapentin helps tremendously with my nerve pain. I am on a relatively small dose of it too, but for now, it is working. One question though, is it supposed to help with numbness too? I have not found that it does.
Just goes to show how everybody responds so differently to meds, even if it is the same problem. Gabapentin did nothing for my sciatica, but I've heard otherwise from people who have the same condition. They said it worked wonders for them. Everyone is uniquely wired I suppose.